Proton pump inhibitors and the risk of Clostridium difficile infection (Q10-18)
What is the issue?
- Clostridium difficile infection (CDI) is a commonly occurring infection that can be acquired in hospital or in the community. Clostridium difficile bacterium overgrowth has been linked to the use of oral, parenteral, and topical antibiotics.
- Proton pump inhibitors (PPIs) are medications used to treat the symptoms of gastroesophageal reflux disease and peptic ulcer disease. Existing evidence suggests that by decreasing gastric acidity, PPI use may increase the risk of CDI.
What was the aim of the study?
- We rapidly reviewed the existing literature to provide a synopsis of the evidence with respect to PPI use and the risk of CDI.
How was the study conducted?
- This rapid review focused on observational studies investigating the association between PPI use and the risk of hospital- or community-acquired CDI.
- CNODES investigators assessed the methods used in the identified studies and summarized the overall evidence supporting the potential association between PPI use and CDI.
What did the study find?
- This review found that PPI use strongly increases the risk of both hospital- and community-acquired CDI.
- In studies assessing hospital-acquired CDI, the increased risk appeared both in hospitals with high CDI incidence rates and in hospitals with low CDI incidence rates.
- A dose-response relationship exists, with the risk of hospital-acquired CDI increasing as the intensity of gastric acid suppression increases.
- Physicians and patients should consider the increased risk of CDI when assessing the potential benefits and harms of using PPIs.
- With a substantial number of valid studies already published on this issue, including three conducted by CNODES researchers, further studies of this association are unlikely to yield new information.
- Physicians should consider the increased risk of Clostridium difficile infection when discussing the potential benefits and harms of proton pump inhibitor use with their patients.
- Proton pump inhibitor use is associated with an increased risk of both hospital- and community-acquired Clostridium difficile infection.